Winter Storm, Leelanau
- When
- February 16, 1:00 PM EST to February 17, 2:00 PM EST
- Where
- Leelanau forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A powerful winter storm moved from Missouri to Southern Lower Michigan on the 16th, bringing several waves of precipitation. The initial band of snow lifted northward into the region in the pre-dawn hours, brining 2 to 6 inches of snow to most of Northern Lower Michigan (generally south of M-68).
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A powerful winter storm moved from Missouri to Southern Lower Michigan on the 16th, bringing several waves of precipitation. The initial band of snow lifted northward into the region in the pre-dawn hours, brining 2 to 6 inches of snow to most of Northern Lower Michigan (generally south of M-68). After a lull, very heavy precipitation arrived in the afternoon. This fell as rain and freezing rain south of a line from Houghton Lake to Harrisville, and snow to the north. Thunder was common in this portion of the event, with 1 to 2 inch per hour snow accumulations (locally higher), and a quarter to a half inch of ice accumulation in places like Gladwin and Tawas City. Another lull arrived in the evening, before wraparound snow and lake effect snow kicked in during the night and continued into the next day. Parts of Chippewa County saw the snow continue into the 18th. Storm total accumulations were from 6 to 15 inches, generally south of M-28, and north of Houghton Lake and Harrisville. The highest accumulations, greater than a foot, were in a narrow band from Frankfort to Gaylord to Rogers City. Strong winds, especially during the afternoon of the 16th through the 17th, produced considerable blowing snow and drifts as high as 4 feet. Many areas schools let out early on the 16th (a Thursday), in anticipation of the heavier round of snow expected that afternoon. That would prove wise, as there were a number of vehicle accidents in the near-zero visibility that the thundersnow produced. A number of schools remained closed into the 17th. There were a number of power outages, especially where ice accumulations were highest, as the strong winds (gusts to 35 mph) brought down ice-covered tree limbs. Some places went without power for several days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 16, 10:40 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EST THU FEB 16 2006
.UPDATED...MAIN SURFACE LOW IS CENTERED OVER NE OKLAHOMA AND SW
MISSOURI LATE THIS MORNING...WITH THE WARM FRONT EXTENDING FROM THE
LOW THRU CENTRAL ILLINOIS INTO NRN INDIANA AND NW OHIO. INITIAL SHOT
OF WAA/ISENTROPIC SNOW HAS PUSHED EAST OF THE REGION. NEXT AREA OF
SNOW IS RAPIDLY DEVELOPING NE INTO NRN MICHIGAN. FIRST SIGNS OF
DEVELOPMENT HAVE BEEN ACROSS NRN SECTIONS OF THE CWA ENHANCED BY
MODEST SHORT WAVE EJECTED OUT AHEAD OF THE MAIN LOW. FAR MORE
INTENSE AREA OF SNOW CONTINUES TO DEVELOP OVER IOWA AND SRN
WISCONSIN DRIVEN BY AN AREA OF STRONG 700 MB OMEGA JUST NORTH OF THE
SURFACE LOW ON THE NOSE OF A 130 KT 300 MB JET MAX CURRENTLY DIGGING
INTO THE CENTRAL PLAINS. THUNDER SNOW AND THUNDER FREEZING RAIN HAS
BEEN REPORTED AT TIMES ACROSS ERN IOWA...SRN WISCONSIN AND NW
ILLINOIS...NO DOUBT INDICATING EXTREMELY HEAVY PRECIP OCCURRING
WITHIN THIS REGION.
LATEST MODELS ARE STILL INDICATING THAT THIS AREA OF STRONG 700 MB
OMEGA AHEAD OF THE UPPER JET MAX WILL QUICKLY SHOOT NE INTO THE WRN
GREAT LAKES...TRACKING RIGHT THRU THE HEART OF OUR CWA DURING THE
AFTERNOON. HEAVY SNOW WILL FALL ACROSS VIRTUALLY THE ENTIRE CWA.
LATE ARRIVAL ACROSS ERN UPR MICHIGAN (AROUND 3 PM OR SO) SHOULD
INITIALLY LIMIT SNOWFALL FOR THE AFTERNOON...BUT ONCE HEAVY SNOW
BEGINS...IT WILL CONTINUE INTO THE EVENING. WILL CERTAINLY MAINTAIN
ALL HEADLINES AS IS AND ALL SNOW AMOUNTS FOR THE AFTERNOON AS IS.
WILL ALSO KEEP A MIX OF FREEZING RAIN WITH THE SNOW FOR LOCATIONS SE
OF A LINE FROM HARRISVILLE TO HOUGHTON LAKE. LATEST MODEL SOUNDINGS
STILL SUPPORT THIS MIX WITHIN THIS AREA. WILL NEED TO MAKE SOME
MINOR ADJUSTMENTS TO TEMPS IN THE SE FOR THE AFTERNOON. LOW LEVEL
PRESSURE GRADIENT WILL TIGHTENED AS EXPECTED AS THE MAIN LOW
APPROACHES...SERVING TO STRENGTHEN WIND SPEEDS TO OCCASIONAL GUSTS
AS HIGH AS 35 MPH...CAUSING EXTENSIVE BLOWING AND DRIFTING SNOW.
.PREV DISCUSSION...ISSUED 358 AM EST THU FEB 16 2006
DISCUSSION...MAIN 500 MB WAVE THAT IS DEVELOPING THE MAJOR SNOW
STORM FOR THE REGION IS ABOUT TO EJECT FROM THE 500 MB TROUGH IN
CENTRAL ROCKIES AND IS DEVELOPING THE SFC LOW IN THE PANHANDLES OF
TEXAS AND OKLAHOMA. THE INVERTED TROUGH HAS SET UP SOUTH OF MICHIGAN
WITH THE BAROCLINIC ZONE BEGINNING TO SHARPEN UP. THE MAIN CONCERN
WITH THIS PACKAGE WILL BE THIS STORM SYSTEM AND THE EVOLUTION OF THE
PRECIPITATION THROUGH FRIDAY.
MODELS...AFTER THE WOBBLE THAT THE GFS HAD TWO DAYS AGO, WITH THE
MAIN STORM SYSTEM, IT HAS SINCE BE VERY CONSISTENT RUN TO RUN. THE
NAM HASNT BEEN BAD THE LAST FEW RUNS, EXCEPT NOW IT HAS BACKED THE
SFC LOW TO THE WEST BY 00Z FRI WHICH WOULD BRING MORE FZDZ INTO NE
LOWER. THE UKMET AND ECMWF ARE IN AGREEMENT WITH THE GFS LOW TRACK
AS WELL. SO WILL GO WITH THE GFS FOR THE BULK OF THE FORECAST.
TODAY...THE SFC LOW TRAVELS FROM WESTERN OKLAHOMA AT 12Z TO SW LOWER
BY 00Z. 850 MB TEMPERATURES AND THE TEMPERATURE PROFILES ON BOTH
MODELS REMAIN BELOW FREEZING THROUGH ABOUT 18Z. THE DIFFERENCES THAT
CAUSE MOST CONCERN ARE AFTER 18Z. THATS WHEN THE NAM SOLUTION MOVES
THE SFC LOW TRACK NEAR SOUTH HAVEN BY 00Z. THE GFS PUTS THE LOW
CENTER OVER KAZO. THIS DIFFERENCE CHANGES THE THERMAL FIELD. THE NAM
SOLUTION PUTS THE WARM AIR ALOFT TO ALMOST KAPN, WHILE THE GFS
BARELY GETS THE WARM AIR INTO ARENAC, GLADWIN, AND IOSCO COUNTIES.
HAVE KEPT THE FORECAST GRID THAT ALLOWS FOR SOME MIX INTO ROSCOMMON
AND OGEMAW COUNTIES, WHICH LOOKS TO BE A DECENT COMPROMISE, IN CASE
THE NAM IS RIGHT. THE REST OF THE FORECAST AREA IS COLD ENOUGH FOR
SNOW. THIS LEADS TO THE SNOW AMOUNTS. ISENTROPIC LIFT LOOKS MODERATE
WITH THE 500 MB 90 KT JETS LFQ TO BE MOVING THROUGH N LOWER AT THE
SAME TIME. THIS WOULD ALLOW FOR MORE LIFT. BOTH MODELS GO NUTS WITH
THE QPF. HPCS IDEA LOOKS GOOD AND IN LINE WITH THE GFS IDEA SO HAVE
GONE WITH THE IDEA THERE WILL BE A LOLLIPOP OF ABOUT 10 TO 12 INCHES
OF SNOW OVER THE 12 HOURS OF THE DAY. THE ONLY PLACE WHERE I
DOWNGRADED THE AMOUNT TO TAKE INTO ACCOUNT THE MIX OF RAIN IN THE
SE. THIS SHOULD STILL GIVE WARNING CRITERIA SNOWFALL AMOUNTS OVER
THE 12 HOURS. ANY ICE FROM FREEZING RAIN SHOULD BE <1/4 SINCE MOST
OF THE RAIN WILL START LATE IN THE AFTERNOON.
TONIGHT...THE MIX OF RAIN AND SNOW WILL CONTINUE INTO THE EARLY
EVENING IN THE SE COUNTIES SO THE SNOW AMOUNTS THERE WILL BE
DOWNGRADED. OTHERWISE EXPECT WARNING AMOUNTS ARE EXPECTED OVER MOST
OF THE REGION AS THE LOW MOVES INTO SW ONTARIO BRINGING THE COLD AIR
INTO THE REST OF THE FORECAST AREA BY 06Z. BOTH OF THE MODELS SHOW A
MARKED DRY SLOT AT THE 700-500 MB LAYER AND IS ASSOCIATED WITH THE
LFQ OF THE 500 MB JET. NOW, THIS WOULD HAVE ME CONCERNED FOR
FREEZING DRIZZLE, NORMALLY, BUT THE MOISTURE IN THE PROFILE WILL
EXTEND TO AT LEAST -10C SO THE SNOW WILL CONTINUE EVEN WITH THE DRY
SLOT. WINDS AT THE 950 MB LEVEL ARE EXPECTED TO BE AROUND 35 TO 40
KNOTS. SO EXPECTING WINDS TO GUST AT THE SFC BETWEEN 30 AND 35 MPH.
FRIDAY...THE WINDS CONTINUE TO CRANK IN THE MORNING WITH THE SNOW
WINDING DOWN AS THE 500 MB SHORT WAVE TROUGH HAS MOVED THROUGH AND
HEIGHTS BEGIN TO BUILD. THE 700-500 MB MOISTURE DRIES BY 18Z TO
ABOUT 35%. THE 850 MB MOISTURE REMAINS CONSTANT WITH THE 850
TEMPERATURES AROUND -16C SO EXPECT THAT THE SNOW WILL CONTINUE, BUT
AT A MUCH LOWER RATE AS THE SFC HIGH BUILDS IN. THE WINDS WILL BEGIN
TO SETTLE BY THE AFTERNOON, BUT THE BLOWING AND DRIFTING WILL
CONTINUE. LOOKS LIKE WE WILL STAY BELOW BLIZZARD CRITERIA. WE MAY
HIT IT FOR ONE HOUR, BUT TO SUSTAIN THE CRITERIA FOR 3 HOURS WILL BE
A STRUGGLE. SO WILL GO WITH A WIND ADVISORY WRAPPED INSIDE THE
WINTER STORM WARNING.
LUTZ
LATER PERIODS... FRIGID ARCTIC HIGH WILL SETTLE INTO THE MID SECTION
OF THE NATION THIS WEEKEND...MAINTAINING COLD W TO NW WINDS INTO THE
LAKES REGION. CORE OF THE COLD AIR WILL MOVE THRU ON SATURDAY...WITH
THERMAL PROFILE BECOMING MUCH TOO COLD FOR BIG SNOW ACCUMS. MAIN
CONCERN AS WE SWING INTO THE WEEKEND WILL MORPH FROM SNOW TO
POTENTIALLY DANGEROUS COLD AND WIND CHILLS.
MODELS...FAVOR THE GFS WHICH IS SLOWER TO MOVE THE COLD AIR IN...AND
ALSO SLOWER TO MODERATE THINGS LATER IN THE WEEKEND.
FRIDAY NIGHT...INITIAL W 1000-850MB FLOW WILL VEER WNW TO NW DURING
THE NIGHT AS SECONDARY COLD FRONT BLASTS THRU. THIS WILL LOWER 850MB
TEMPS FROM -21C TO -26C OR SO...IN OTHER WORDS IT BECOMES REALLY
REALLY COLD. ARCTIC SHORTWAVE DROPPING IN FROM THE NORTH WILL HELP
MAINTAIN A RELATIVELY MOIST AIRMASS (850-700MB RH NEAR 70 PERCENT)
ON SUPERIOR INTO EASTERN UPPER MI...WHILE DRIER (ABOUT 50 PERCENT)
TO THE SOUTH. THE COLDER AIR ALOFT ASSOCIATED WITH THE SHORTWAVE
WILL ALSO MAINTAIN HIGHER INVERSION HEIGHTS (NEAR 8-9K FEET) ON
SUPERIOR...WHILE CLOSER TO 6K FEET ON LAKE MI. HOWEVER...WITH THE
ENTIRE SOUNDING COLDER THAN -15C...SNOWFLAKE GROWTH SHOULD BE
SERIOUSLY HINDERED. AN EXPECTED POWDERY SNOW WILL NOT ACCUMULATE TO
ANY GREAT EXTENT...THOUGH WILL BE PRONE TO BLOW AROUND AND REDUCE
VSBYS SUBSTANTIALLY (EVEN WITH JUST 10-20MPH WINDS). WILL HAVE
SOMETHING LIKE 1-3 INCHES IN WESTERN/CENTRAL CHIPPEWA CO...CLOSER TO
AN INCH IN WNW FLOW AREAS OF NORTHERN LOWER. PURE ADVECTION...EVEN
WITHOUT MUCH RADIATIONAL COOLING...WILL TAKE MIN TEMPS TO SINGLE
DIGITS BELOW ZERO IN MOST OF THE FORECAST AREA... WITH SINGLE DIGITS
ABOVE ZERO ALONG THE BEACHES. COMBINED WITH WINDS...WIND CHILLS WILL
APPROACH OR EXCEED ADVISORY CRITERIA (-30F IN EASTERN UPPER...-20F
IN NORTHERN LOWER)...AND WILL CONTINUE TO MENTION IN HWO.
SATURDAY...THERMAL TROF (-26C AT 850MB) WORKS THRU EARLY IN THE
DAY...WITH READINGS RECOVERING TO -22C OR SO BY EVENING. 1000-850MB
WINDS WILL BACK TOWARD THE WEST AS /WARM/ ADVECTION RETURNS. MIGHT
BE A WEAK SHORTWAVE THAT GRAZES BY SUPERIOR...OTHERWISE NO SYNOPTIC
FEATURES TO ASSIST LAKE EFFECT. THIS IS REFLECTED BY 850-700MB RH
LEVELS AROUND 50 PERCENT. COMBINED WITH A THERMAL PROFILE THAT
REMAINS TOO COLD FOR SNOWFLAKE GROWTH...AND WOULD EXPECT SNOW TOTALS
AROUND AN INCH IN THE SNOWBELTS (MAYBE SOME LOCAL 2 INCH TOTALS).
TEMPS WILL STRUGGLE MIGHTILY IN ONE OF THE COLDEST AIRMASSES OF THE
WINTER...WITH SINGLE DIGITS INLAND TO LOWER TEENS COASTS. WIND
CHILLS WILL REMAIN NEAR DANGEROUS LEVELS IN THE MORNING...BEFORE
TEMPS RECOVER JUST A BIT.
NO CHANGES TO LATER PERIODS.
ZOLTOWSKI
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...THROUGH FRIDAY...MIZ020>036-041-042.
WINTER STORM WARNING...THIS AFTERNOON THROUGH
FRIDAY...MIZ008-015>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 448 AM EST THU FEB 16 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-171100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 448 AM EST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL IMPACT NORTHERN LOWER MICHIGAN TODAY AND TONIGHT WITH THE SNOW BECOMING HEAVY AT TIMES. WIND GUSTS LATE THIS AFTERNOON AND TONIGHT WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW...AS WELL AS NEAR BLIZZARD CONDITIONS. THE SNOW WILL MIX WITH FREEZING RAIN IN LOCATIONS SOUTH AND EAST OF A LINE FROM HARRISVILLE TO HOUGHTON LAKE THIS AFTERNOON AND EVENING...WITH SOME ICE ACCUMULATION EXPECTED. SEE ONGOING WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY IN THE WAKE OF THE DEPARTING SNOW STORM...EXPECT SNOW SHOWERS...STRONG WINDS AND EXTENSIVE BLOWING AND DRIFTING SNOW ON FRIDAY. SEE ONGOING WARNINGS FOR FURTHER DETAILS. OVER THE WEEKEND...BOTH SATURDAY MORNING AND SUNDAY MORNING WILL SEE TEMPERATURES LOW ENOUGH AND WINDS STRONG ENOUGH TO LOWER THE WIND CHILLS TO THE 20 BELOW TO 15 BELOW ZERO RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) LUTZ
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492638, 5492643, 5492649, 5492644, 5492650, 5492637, 5492639, 5492645, 5492651, 5492634, 5492635, 5492640, 5492646, 5492652, 5492655, 5492641, 5492647, 5492653, 5492636, 5492656, 5492642, 5492648, 5492654, 5492633.